Heparin-Induced Thrombocytopenia - HIT

Heparin-induced thrombocytopenia (HIT) is an immune-mediated adverse effect of heparin treatment.   On exposure to heparin, some patients form antibodies that target complexes of platelet factor 4 (PF4) and heparin. Only a subset of patients with detectable antibodies develop HIT syndrome.  Although HIT is a thrombocytopenic disorder, it results in a prothrombotic condition of platelet activation that can lead to life-threatening complications, including pulmonary embolism, limb necrosis, stroke, and acute myocardial infarction.   Without treatment, up to 50% of patients can experience thrombotic events.  Diagnosis of HIT is based on clinical assessment and laboratory results. Primary laboratory tests for HIT include immunologic assays, such as an enzyme-linked immunosorbent assay (ELISA), and functional, platelet-activation assays, such as the serotonin release assay (SRA).   It is recommended that a clinical scoring system, such as the 4Ts system, be used to determine the pretest probability of HIT in a patient before laboratory testing is performed.    

Tabs Content
Content Review: 
April 2019

Last Update: April 2019